Skip to content

Research at St Andrews

Decision problems for word-hyperbolic semigroups

Research output: Contribution to journalArticle

Author(s)

Alan James Cain, Markus Johannes Pfeiffer

School/Research organisations

Abstract

This paper studies decision problems for semigroups that are word-hyperbolic in the sense of Duncan & Gilman. A fundamental investigation reveals that the natural definition of a `word-hyperbolic structure' has to be strengthened slightly in order to define a unique semigroup up to isomorphism. The isomorphism problem is proven to be undecidable for word-hyperbolic semigroups (in contrast to the situation for word-hyperbolic groups). It is proved that it is undecidable whether a word-hyperbolic semigroup is automatic, asynchronously automatic, biautomatic, or asynchronously biautomatic. (These properties do not hold in general for word-hyperbolic semigroups.) It is proved that the uniform word problem for word-hyperbolic semigroup is solvable in polynomial time (improving on the previous exponential-time algorithm). Algorithms are presented for deciding whether a word-hyperbolic semigroup is a monoid, a group, a completely simple semigroup, a Clifford semigroup, or a free semigroup.
Close

Details

Original languageEnglish
Pages (from-to)287-321
JournalJournal of Algebra
Volume465
Early online date22 Jul 2016
DOIs
Publication statusPublished - 1 Nov 2016

    Research areas

  • Word-hyperbolic semigroups, Decision problems, Undecidability, Isomorphism problem, Context-free languages

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by journal

  1. Enumeration of idempotents in planar diagram monoids

    Dolinka, I., East, J., Evangelou, A., FitzGerald, D., Ham, N., Hyde, J., Loughlin, N. & Mitchell, J. D., 15 Mar 2019, In : Journal of Algebra. 522, p. 351-385 35 p.

    Research output: Contribution to journalArticle

  2. Minimal and canonical images

    Jefferson, C., Jonauskyte, E., Pfeiffer, M. & Waldecker, R., 1 Mar 2019, In : Journal of Algebra. 521, p. 481-506

    Research output: Contribution to journalArticle

  3. The Hall–Paige conjecture, and synchronization for affine and diagonal groups

    Bray, J., Cai, Q., Cameron, P. J., Spiga, P. & Zhang, H., 8 Mar 2019, In : Journal of Algebra. 16 p.

    Research output: Contribution to journalArticle

  4. Computing maximal subsemigroups of a finite semigroup

    Donoven, C. R., Mitchell, J. D. & Wilson, W. A., 1 Jul 2018, In : Journal of Algebra. 505, p. 559-596 38 p.

    Research output: Contribution to journalArticle

  5. Finiteness properties of direct products of algebraic structures

    Mayr, P. & Ruskuc, N., 15 Jan 2018, In : Journal of Algebra. 494, p. 167-187

    Research output: Contribution to journalArticle

ID: 191070636